Medical professionals need tutorials on paradoxical reactions

by Christie
(Kirkland Wa. USA)

I have had paradoxical reactions to medications while in the hospital twice. First time was over 10 years ago. I was in the hospital receiving treatment for migraines. One of the meds. I was given was Compazine. Now, I am a nurse and thought I had a fairly comprehensive knowledge base about drugs. Yet I had no idea why I was feeling the way I did--- I felt extremely agitated, anxiety x 1,000, and the strong urge to escape, run away, even jump out the window if I could. I felt like a caged animal and was literally pacing the room.


Of course, I told the nurse how I felt and asked her to call my doctor (this was late morning). She said he was due to come after office hours(late afternoon)and she wasn't going to "bother him" with this. The feeling got worse and then I developed a tight feeling in my neck and jaw and when I spoke I sounded like I had been sucking on helium. I called the nurse again, told her I couldn't stand how I felt and assured her that my voice did not normally sound like Minney Mouse. She still refused to contact the doctor.

I waited until his arrival after 5 p.m. He understood immediately what was happening and ordered Benadryl to be injected right away. He explained that this was a known reaction to Compazine. Needless to say I was angry at the nurse who lacked the knowledge and compassion to call him for me and stop my suffering hours earlier. I wrote a letter to the nurse manager of that floor so they could be educated about this phenomenon.

Now 10 years later I am in the hospital for a mastectomy. By now I have found that I have paradoxical reactions to many drugs. I was concerned about pain management after surgery because I cannot take most injectable narcotics. The only one left to me was Dilaudid. That worked well for a little while, but by evening I started to feel very anxious. I informed the nurse and she said "honey, it is all over now so what do you have to be anxious about?" Well, for one, I had plenty to be anxious about so that was pretty insensitive. But I tried to explain to her that this was way beyond normal anxiety. She told me to relax and left the room. The feeling worsened until I was extremely agitated, felt like trapped animal, wanted to escape, to run away in the worst way, etc. Then I remembered my previous experience.

I stopped pushing the button for the dilaudid and called the nurse back. I explained the feeling and I explained paradoxical reactions to her. She said to stop the medicine. I then had to tell her to call the doctor because I needed Benadryl before I lost all composure. She did put a call in to the physician on call, who, of course, did not know me. It took him a long time to call her back. When she finally got the order she told me she was waiting for it to come up from the pharmacy (what medical floor doesn't have Benadryl on hand?).

Hours passed and the shifts changed. I called the nurse from time to time to ask if the med had come. Finally, I called again and the night shift nurse said "Oh, sure, do you want that now?" I could not believe it! It was supposed to be given to me right away and she was waiting for me to ask?! BTW, the treatment for a paradoxical reaction like that is I.V. Benadryl ASAP. I was then given one little Benadryl pill. I knew the dose was not big enough and in pill form it would take longer to work. I had also been without pain medication all this time. She gave me 1 Percoset. Now, my doctor knew that since I have chronic pain (Lupus, Fibromyalgia, Chronic Migraines)and frequently need pain pills, that I am tolerant to narcotics, so 1 pill for post surgical pain on day 1 was a joke. I did not get enough of either medication to adequately relieve my discomfort. I can accurately say that this was THE worst night of my life. And, yes, I will be writing a letter to the nurse manager of that floor in the hopes of instigating some teaching on this subject.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Paradoxical Reaction.

Search this Site
Custom Search

Vitamin D Fact Sheet

Magnesium Is for Movement Video

 

 











Magnesium Is for Movement Video